Skip to main content
You have permission to edit this article.
Edit
To Your Good Health: Night urination is a sleep disruptor

To Your Good Health: Night urination is a sleep disruptor

{{featured_button_text}}

DEAR DR. ROACH: I am a male, 67 and I have difficulties urinating during the night. I get up three or four times from bed to do so, and the flow is very weak. I have no issues urinating during the day. Is there a reason to be concerned? — K.S.

ANSWER: By far, the likeliest reason for that symptom (called "nocturia" for the Latin word for "night" and Greek for "urine") is benign enlargement of the prostate gland. This gland is a walnut-sized organ in the male pelvis that urine flows through. I can't answer why some men have low flow only at night, but it does seem that some men start off with symptoms only at night and develop additional symptoms over years.

If symptoms are not bothering you, you don't need treatment. However, getting up three or four times at night is disruptive to sleep, and it may be time to consider treatment. Most men start with medication. Alpha blockers such as tamsulosin (Flomax) are effective for most men. There are many additional options for men who do not do well with medication treatment, but the diagnosis should be confirmed. All men who fail to see success with medication treatment for prostate enlargement should see a urologist, as there are other causes, such as bladder spasm. Prostate cancer is not a common cause for nocturia, in case you were concerned, as many of my patients are.

DEAR DR. ROACH: I am a 64-year-old female who's 5 feet, 2.5 inches tall and weighs 157 pounds. I take Lipitor (20 mg). My fasting glucose in the morning is consistently high (112-123). After breakfast — an hour or two later — it falls to normal (under 100). My A1C is 5.7. Should I worry? — T.K.

ANSWER: There are several reasons for you to be concerned. Your BMI is 28.3, in the overweight range. Your age is 64, which tends to predict progression to diabetes at a higher rate than younger people. You are taking Lipitor, which also tends to speed progression to diabetes. Finally, your A1C is 5.7%, which is just in the prediabetes range. With all of these, you have a significant risk of developing diabetes in the next few years.

Fortunately, there are steps you can take to reduce your risk of developing diabetes. The most important are diet and exercise. Your diet should have very little concentrated sweets, such as fruit juice or candy. You should also avoid processed starches, such as white bread, white rice, and pasta — all of which are rapidly converted to sugar, starting as soon as your saliva starts to digest them. A dietitian nutritionist can provide much more personalized help after looking at your eating pattern.

Exercise is equally important. Regular moderate exercise allows your body to metabolize sugar better. A large trial showed that careful adherence to a good diet and exercise regimen dramatically dropped the rate of progression to diabetes.

Losing even a few pounds can help. Between the exercise and dietary changes, most people will lose a few pounds.

Finally, some physicians will prescribe medication to help prevent progression to diabetes and promote weight loss. Both metformin and liraglutide have been used for this, but metformin is better studied. I do not rush to prescribe medication, though it is very useful for some.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.

1
0
0
0
0

Be the first to know

* I understand and agree that registration on or use of this site constitutes agreement to its user agreement and privacy policy.

Related to this story

Most Popular

Get up-to-the-minute news sent straight to your device.

Topics

News Alert

Breaking News